Occasionally after the administration of local anesthesia by injection/s, some blood vessels within the cheek may rupture and break. This is rare but can be a normal side effect of local anesthesia injection/s. This breakage will cause a small amount of blood to leak into the surrounding tissues. This will cause swelling or a bruise called a hematoma. Because the swelling is caused by blood and/or tissue fluids, the raised skin area will have a combined yellow to bluish-black color. It may look like a routine bruise.
This swelling will remain in the cheek until the leaked blood and/or tissue fluids dissolve and are re-absorbed into the tissues. This process may take up to two weeks.
The swelling is not painful and it is not an infection. It will not require drug therapy or other treatment. Initial cold compresses for the first few days, followed by some alternating hot and cold compresses are helpful.